MAUDE Adverse Event Report: COOK ENDOSCOPY HERCULES 3 STAGE BALLOON ESOPHAGEAL; KNQ, DILATOR, ESOPHAGEAL

COOK ENDOSCOPY HERCULES 3 STAGE BALLOON ESOPHAGEAL; KNQ, DILATOR, ESOPHAGEAL
Model Number G31927
Medical Device Problem Codes Burst Container or Vessel (1074); Use of Device Problem (1670)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/22/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: merit big 60 inflation device.Investigation evaluation: the product said to be involved was returned in an open pouch from the lot number provided in the report.The label matches the product returned.Our laboratory evaluation of the product said to be involved confirmed the report.A functional test could not be performed due to the condition of the returned device.The balloon appeared to have been cut from the rest of the device approximately 18 cm from the distal end.A visual examination of the balloon showed a rupture on the distal side of the balloon material.A big 60 dilation syringe was also included in the return.No portion of the device appears to be missing.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.The additional information indicated that the balloon did not receive lubrication prior to advancement through the endoscope.The instructions for use direct the user: "apply a lubricating agent to the balloon to facilitate passage through the endoscope accessory channel." this activity will aid in endoscopic advancement and balloon preservation." a possible contributing factor to a leak in the balloon material is using a compromised inflation device to inflate the balloon.If the pressure reading of the inflation device is inaccurate, this could contribute to over inflation, possibly resulting in damage to the balloon material.Balloon material rupture can occur if it comes into contact with a sharp object or a burr in the endoscope channel.Prior to distribution, all hercules 3 stage balloons esophageal are subjected to a leak test to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is currently being assessed and a follow up report will be sent.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that no lubrication was applied to prior to insertion of the device into the endoscope, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
During an endoscopic procedure, the physician used a cook hercules 3 stage balloon esophageal.The balloon burst inside the patient.The customer says that they did not over-inflate.They were using another manufacturers inflation device.No part of the balloon separated inside the patient so they did not need to retrieve it.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Event or Problem Description
During an endoscopic procedure, the physician used a cook hercules 3 stage balloon esophageal.The balloon burst inside the patient.The customer says that they did not over-inflate.They were using another manufacturers inflation device.No part of the balloon separated inside the patient so they did not need to retrieve it.The following was received on (b)(6) 2019 per medwatch mw5089773: "pt in mpu room 7 for egd procedure.We have switched our product to cook from boston scientific.We used the cook balloon today, the 18-20 mm through scope dilator (hurricane is the same i believe).Inflated 18mm in stricture and held for 60 sec then went up to 19mm and then balloon ruptured when we went up to 20 mm mark after about 10 sec.Had to repeat the dilation, cut the balloon and redo.This added extra time as well as extra cost when going through 2 balloons instead of 1.During procedure balloon was inflated as directed by physician.Staff applied negative pressure to balloon as instructed, inflated to desired and recommended volume.Balloon was initiated to 18 (4 pressure), 19 (5 pressure), 20 (6 pressure).Inflation was with the big60 device and we inflated to atmospheric pressure.No tension was noted and physician stated balloon was not inflated.Upon removal, it was noted balloon was inflated and possible burst during procedure.Nothing was retained by pt.No additional procedures needed and procedure continued after removal.Balloon cook hercules 3 stage balloon, hbd-18-19-20 mft #g31927.Lot #w221939." a section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Continued from section d11: merit big 60 inflation device.Investigation evaluation: the product said to be involved was returned in an open pouch from the lot number provided in the report.The label matches the product returned.Our laboratory evaluation of the product said to be involved confirmed the report.A functional test could not be performed due to the condition of the returned device.The balloon appeared to have been cut from the rest of the device approximately 18 cm from the distal end.A visual examination of the balloon showed a rupture on the distal side of the balloon material.A big 60 dilation syringe was also included in the return.No portion of the device appears to be missing.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.The additional information indicated that the balloon did not receive lubrication prior to advancement through the endoscope.The instructions for use direct the user: "apply a lubricating agent to the balloon to facilitate passage through the endoscope accessory channel." this activity will aid in endoscopic advancement and balloon preservation." a possible contributing factor to a leak in the balloon material is using a compromised inflation device to inflate the balloon.If the pressure reading of the inflation device is inaccurate, this could contribute to over inflation, possibly resulting in damage to the balloon material.Balloon material rupture can occur if it comes into contact with a sharp object or a burr in the endoscope channel.Prior to distribution, all hercules 3 stage balloons esophageal are subjected to a leak test to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that no lubrication was applied to prior to insertion of the device into the endoscope, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.

Brand Name
HERCULES 3 STAGE BALLOON ESOPHAGEAL
Common Device Name
KNQ, DILATOR, ESOPHAGEAL
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key9071457
Report Number1037905-2019-00545
Device Sequence Number16763589
Product Code KNQ
UDI-Device Identifier00827002319271
UDI-Public(01)00827002319271(17)220603(10)W4221939
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 08/22/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/03/2022
Device Model NumberG31927
Device Catalogue NumberHBD-18-19-20
Device Lot NumberW4221939
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/30/2019
Initial Date Received by Manufacturer 08/22/2019
Supplement Date Received by Manufacturer09/16/2019
Initial Report FDA Received Date09/16/2019
Supplement Report FDA Received Date10/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OLYMPUS ENDOSCOPE-UNKNOWN MAKE OR MODEL; OLYMPUS ENDOSCOPE-UNKNOWN MAKE OR MODEL